MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right internal carotid artery (ica) using a penumbra system red 72 reperfusion catheter (red72), a benchmark bmx96 access system (bmx96), a non-penumbra microcatheter, a non-penumbra stent retriever and a guidewire.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician used radial approach and completed the first pass with aspiration using the red72 and stent retriever.While removing the red72 after the first pass aspiration, the physician noticed unwinding of the red72 at the distal end.The physician removed all the catheters and switched to femoral access.The procedure was completed with two more passes using a non-penumbra sheath, a non-penumbra catheter, the same microcatheter and the same stent retriever.Thrombolysis in cerebral infarction (tici) grade 2b was achieved.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed a fracture and revealed that the catheter was ovalized near the fractured location.If the parent device becomes kinked while the red72 is inserted, damage such as a kink/ovalization may occur.This damage may contribute to resistance during retraction.Forceful retraction against this resistance likely contributed to the fracture.Further evaluation revealed kinks and ovalization along the proximal shaft, and consecutive kinks along the distal fractured segment.The distal kinks were likely due to manipulation against resistance during the procedure.The proximal damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being reported on this follow-up #01 mfr report:3005168196-2023-00521.1.Section h.Box 6.Results code 4 (added results code) h3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18172484
Report Number3005168196-2023-00521
Device Sequence Number18045093
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2026
Device Catalogue NumberRED72KIT
Device Lot NumberH00001805
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2023
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date11/20/2023
Supplement Report FDA Received Date12/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005